Florida, 2012

Damaging Wind in Florida, May 24, 2012

May 24, 2012 · NWS TBW · 1 event in 1 county or zone

A moist air mass fueled seabreeze thunderstorms over southwest Florida. Some of the thunderstorms produced damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A moist air mass fueled seabreeze thunderstorms over southwest Florida. Some of the thunderstorms produced damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 24, 1:07 PM EST, 4 hours 33 minutes earlier.

Area forecast discussion, May 24, 1:07 PM EST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
207 PM EDT THU MAY 24 2012

.SHORT TERM (TONIGHT - SATURDAY)...THE GLOBAL MODELS ARE IN
SURPRISINGLY GOOD AGREEMENT ON THE EVOLUTION OF LOW PRESSURE OFF
THE SOUTHEAST U.S. COAST THROUGH SATURDAY. WEAK LOW PRESSURE NEAR
THE FLORIDA KEYS THIS AFTERNOON IS FORECAST TO MOVE INTO THE
ATLANTIC OFF THE FLORIDA EAST COAST TONIGHT THEN CONSOLIDATE INTO
A BETTER DEFINED CENTER OFF THE GEORGIA OR SOUTH CAROLINA COAST BY
FRIDAY NIGHT. THE LOW SHOULD BE FAR ENOUGH EAST OF THE STATE TO
KEEP MOST OF THE MOISTURE OUT OF OUR AREA. IN FACT...THIS LOW MAY
BRING DRIER AIR INTO THE REGION MUCH LIKE WHAT WE SAW WITH ALBERTO
EARLIER THIS WEEK. MODEL GUIDANCE HAS RESPONDED WITH RAIN CHANCES
BETWEEN 10 AND 30 PERCENT...SO WILL BASICALLY CONTINUE WITH JUST
SLIGHT CHANCES OF AFTERNOON STORMS FRIDAY AND SATURDAY.

.LONG TERM (PREVIOUS DISCUSSION SATURDAY NIGHT - THURSDAY)...
THE 00Z GFS AND 12Z ECMWF DIFFER THIS MORNING WITH THE HANDLING
OF THE UPPER TROUGH AND ATTENDANT INVERTED SURFACE TROUGH FROM
THE WESTERN ATLANTIC/BAHAMAS AREAS EXTENDING SOUTHWEST TO CUBA
DURING THE LONG TERM PERIOD. THE 12Z ECMWF INITIALLY MOVES THESE
FEATURES WEST SOUTHWEST TOWARD THE PENINSULA ON SUNDAY THEN LIFTS
IT BACK OUT TO THE NORTHEAST OVER THE ATLANTIC DURING MONDAY
THROUGH WEDNESDAY. THE GFS ON THE OTHER HAND TRACKS THESE FEATURES
SOUTHWEST ACROSS THE PENINSULA LATE SUNDAY AND INTO THE GULF ON
MONDAY WHERE IT MEANDERS ABOUT ACROSS THE NORTHERN GULF REGION
THROUGH WEDNESDAY. THE GFS HAS BEEN MORE CONSISTENT WITH THE
HANDLING OF THIS SYSTEM DURING THE PAST FEW DAYS...SO WILL STICK
WITH IT SOLUTION DURING THIS TIME FRAME.

AS THE AFOREMENTIONED FEATURES MOVE WEST ACROSS THE PENINSULA THE
FORECAST AREA WILL COME UNDER THE MORE FAVORABLE CONVERGENT/WET
SIDE OF THE TROUGH...WHICH WILL BRING INCREASING RAIN CHANCES TO
THE FORECAST AREA THROUGH THE PERIOD. MEX POP TRENDS CONTINUE TO
INCREASE THIS MORNING...SO HAVE OPTED TO DEPICT 40 PERCENT RAIN
CHANCES ACROSS THE BOARD EACH DAY...DECREASING BACK INTO THE 20 TO
30 PERCENT RANGE EACH NIGHT. SIMILAR TO YESTERDAY THERE COULD BE
SOME LOCALLY HEAVY AND BENEFICIAL RAINFALL FROM THIS SYSTEM AND
RAIN CHANCES MAY NEED TO BE RAISED EVEN HIGHER IN LATER FORECASTS
IF BETTER CONTINUITY AMONG THE MODELS DEVELOP IN THE NEXT DAY OR
SO. INCREASING CLOUD COVER AND RAIN CHANCES WILL KEEP TEMPERATURES
NEAR NORMAL THROUGH THE PERIOD WITH DAYTIME HIGHS IN THE UPPER 80S
TO AROUND 90...WITH OVERNIGHT LOWS IN THE 70S.

&&

.AVIATION...
MOSTLY VFR CONDITIONS EXPECTED THROUGH THE NEXT 24 HOURS. A WILD
FIRE IN EASTERN POLK COUNTY WILL CONTINUE TO CREATE INTERMITTENT
SMOKE ISSUES AT LAL FOR THE NEXT FEW DAYS. OTHERWISE EXPECT
EAST-NORTHEAST WINDS TO BE INTERRUPTED BY A SEA BREEZE THIS
AFTERNOON...WITH SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE IN
THE VICINITY OF AREA TERMINALS THIS AFTERNOON.

&&

.MARINE...GENERALLY BENIGN CONDITIONS EXPECTED THROUGH SATURDAY AS
LOW PRESSURE REMAINS TO OUR EAST AND HIGH PRESSURE REMAINS TO OUR
NORTH. AFTER SATURDAY...LOW PRESSURE SHOULD BE MOVING WESTWARD
ACROSS NORTH FLORIDA BRINGING A MORE PRONOUNCED SOUTHWESTERLY
WINDS ACROSS THE WATERS ALONG WITH HIGHER CHANCES FOR
THUNDERSTORMS. AT THIS TIME IT LOOKS LIKE WINDS WILL STAY AROUND
15 KNOTS OR LESS AND SEAS 3 FEET OR LESS THROUGH TUESDAY.

&&

.FIRE WEATHER...HUMIDITIES WILL DROP TO NEAR 35 PERCENT EACH
AFTERNOON AWAY FROM THE COAST FRIDAY AND SATURDAY BEFORE
ADDITIONAL MOISTURE HEADS OUR WAY. RED FLAG CONDITIONS ARE NOT
EXPECTED AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  74  93  74  89 /  20  20  20  20
FMY  73  93  73  91 /  20  20  20  20
GIF  71  93  72  92 /  10  10  10  20
SRQ  72  90  73  89 /  20  20  20  20
BKV  68  93  67  92 /  20  10  10  20
SPG  76  89  76  87 /  20  20  20  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...JILLSON
LONG TERM...MCMICHAEL
AVIATION...FLEMING
Hazardous weather outlook, May 24, 3:08 AM EST, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
408 AM EDT THU MAY 24 2012

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-242015-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
408 AM EDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
CENTRAL AND SOUTHERN COUNTIES CAN EXPECT A SLIGHT CHANCE OF
THUNDERSTORMS LATER THIS MORNING...AND INCREASING TO A CHANCE OF
STORMS IN THE AFTERNOON. THE NORTHERN COUNTIES WILL HAVE A CHANCE
OF THUNDERSTORMS IN THE AFTERNOON. ALL OF THESE STORMS WILL LINGER
INTO THE EARLY EVENING AND DRIFT TO THE WEST.

THE MAIN THREATS WILL BE HEAVY DOWNPOURS...FREQUENT LIGHTNING
STRIKES...STRONG GUSTY WINDS...AND HAIL. ALL RESIDENTS AND
VISITORS SHOULD KEEP AN EYE TO THE SKY TODAY. IF THUNDER IS
HEARD OR LIGHTNING IS OBSERVED MOVE INDOORS IMMEDIATELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
A SLIGHT CHANCE TO A CHANCE OF SHOWERS AND THUNDERSTORMS ARE
EXPECTED EACH DAY...MAINLY DURING THE AFTERNOONS AND EVENINGS.
THE MAIN THREATS WILL BE HEAVY DOWNPOURS...FREQUENT LIGHTNING
STRIKES...AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

09/RKR

In the hours before

Special weather statement, May 24, 4:59 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
559 PM EDT THU MAY 24 2012

FLZ042-048>051-242245-
CITRUS-HERNANDO-PASCO-HILLSBOROUGH-PINELLAS-
559 PM EDT THU MAY 24 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
PINELLAS...NORTHWESTERN HILLSBOROUGH...SOUTHERN CITRUS...WESTERN
HERNANDO AND WESTERN PASCO COUNTIES FOR A LINE OF STRONG
THUNDERSTORMS WITH HAIL AND STRONG WIND GUSTS VALID UNTIL 645 PM
EDT...

AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
LINE OF STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM
HOMOSASSA SPRINGS TO LAKE FERN...OR ALONG A LINE EXTENDING FROM
HOMOSASSA SPRINGS TO 7 MILES EAST OF TARPON SPRINGS...MOVING SOUTH AT
5 MPH WILL AFFECT CRYSTAL RIVER...CRYSTAL RIVER AIRPORT...OZELLO AND
HOMOSASSA SPRINGS.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. IN ADDITION TO THE
STRONG WINDS HALF INCH HAIL WILL BE POSSIBLE WITH THESE STORMS. TO
BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR TO YOUR COUNTY
EMERGENCY MANAGEMENT OFFICE.

&&

LAT...LON 2822 8286 2819 8283 2822 8278 2845 8268
      2859 8267 2869 8268 2871 8273 2875 8270
      2878 8272 2878 8274 2892 8271 2888 8236
      2797 8255 2801 8284 2808 8285 2809 8282
      2806 8279 2813 8279 2818 8282 2816 8285
TIME...MOT...LOC 2158Z 346DEG 4KT 2879 8253 2811 8264
Local storm report, May 24, 5:01 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
601 PM EDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             5 E HOLIDAY             28.19N 82.66W
05/24/2012  E0.50 INCH       PASCO              FL   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED HALF-INCH SIZED HAIL IN
            TRINITY.

&&

COLSON
Local storm report, May 24, 5:05 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
605 PM EDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             4 E HOLIDAY             28.19N 82.68W
05/24/2012  E0.70 INCH       PASCO              FL   BROADCAST MEDIA

            PUBLIC REPORTED DIME SIZED HAIL IN TRINITY. RELAYED
            THROUGH BROADCAST MEDIA.

&&

COLSON

The radar

The Tampa radar (KTBW), 76 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sarasota

When
May 24, 5:40 PM EST to 5:45 PM EST
Where
Sarasota County, 1.97 mi WNW of North Port
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
27.040, -82.220

Emergency management damage survey found approximately 13 homes with minor roof and fence damage and one home with about a third of the roof torn off. Additionally, a large oak tree with no root ball was downed. Damage occurred in an east to west path from around Oxwood Street to North Port Boulevard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383451.